Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 331, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Aug 13, 2023, 3:21 AM CDT for Mayes County, Rogers County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2023, 3:21 AM CDT (08:21 UTC)
- Expired
- Aug 13, 2023, 4:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mayes County, OK, Rogers County, OK
The radar
The Tulsa radar (KINX), 40 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1338 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
647
WUUS54 KTSA 130821
SVRTSA
OKC097-131-130900-
/O.NEW.KTSA.SV.W.0331.230813T0821Z-230813T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
321 AM CDT Sun Aug 13 2023
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
Southeastern Rogers County in northeastern Oklahoma...
Central Mayes County in northeastern Oklahoma...
* Until 400 AM CDT.
* At 320 AM CDT, a severe thunderstorm was located 5 miles southeast
of Taiwah, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations in or near the path include...
Pryor... Pryor Creek...
Chouteau... Inola...
Salina... Langley...
Adair... Spavinaw...
Disney... Pensacola...
Hoot Owl... Cherokee State Park...
Spavinaw State Park... Sportsmen Acres Community...
Taiwah... Tiawah...
Strang... Snowdale State Park...
Disney Little Blue State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3637 9500 3634 9500 3610 9548 3625 9560
3651 9511 3651 9502
TIME...MOT...LOC 0820Z 238DEG 40KT 3622 9546
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
526
WWUS54 KTSA 130839
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
339 AM CDT Sun Aug 13 2023
OKC131-130849-
/O.CAN.KTSA.SV.W.0331.000000T0000Z-230813T0900Z/
Rogers OK-
339 AM CDT Sun Aug 13 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROGERS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3631 9506 3614 9540 3621 9544 3625 9544
3625 9543 3630 9544 3645 9513
TIME...MOT...LOC 0839Z 246DEG 25KT 3623 9536
$$
OKC097-130900-
/O.CON.KTSA.SV.W.0331.000000T0000Z-230813T0900Z/
Mayes OK-
339 AM CDT Sun Aug 13 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR CENTRAL MAYES COUNTY...
At 339 AM CDT, a severe thunderstorm was located near Chouteau,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations in or near the path include...
Pryor... Pryor Creek...
Chouteau... Salina...
Hoot Owl... Sportsmen Acres Community...
Strang... Snowdale State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3631 9506 3614 9540 3621 9544 3625 9544
3625 9543 3630 9544 3645 9513
TIME...MOT...LOC 0839Z 246DEG 25KT 3623 9536
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$224
WWUS54 KTSA 130901
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
401 AM CDT Sun Aug 13 2023
OKC097-130911-
/O.EXP.KTSA.SV.W.0331.000000T0000Z-230813T0900Z/
Mayes OK-
401 AM CDT Sun Aug 13 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MAYES COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3631 9506 3614 9540 3621 9544 3625 9544
3625 9543 3630 9544 3645 9513
TIME...MOT...LOC 0901Z 238DEG 40KT 3636 9510
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 12:33 AM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 13, 12:33 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1233 AM CDT Sun Aug 13 2023
...New AVIATION...
.SHORT TERM...
(The rest of tonight)
Issued at 847 PM CDT Sat Aug 12 2023
Shower and thunderstorms to our west across Kansas, Oklahoma
and Texas will continue to spread east into the area overnight
as the low level jet strengthens. A few storms could still be
strong to severe with strong gusty winds, large hail and heavy
rain the concern. Only made a few adjustments to the forecast
for tonight to better reflect current trends.
&&
.LONG TERM...
(Sunday through Saturday)
Issued at 220 PM CDT Sat Aug 12 2023
Remnants of the thunderstorm complex will likely be ongoing Sunday
morning, mainly across northwest Arkansas. Another hot and humid
day is forecast on Sunday, ahead of an approaching frontal
boundary that will affect the region Sunday night into Monday. It
will be another day with heat headlines, though have held off on
going too far north with the Excessive Heat Warning for now, with
uncertainty on cloud coverage left over from overnight and morning
convection, and will leave for following shifts to evaluate more
recent data if any adjustments are needed.
The main player for this forecast period will be a fairly strong,
early Fall like shortwave trough that is progged to dive southeast
out of Canada during the day Sunday and into the Mid Mississippi
Valley by Monday morning. This will drive a cold frontal boundary
into northeastern Oklahoma Sunday night, progressing southeast
through the region by Monday midday. Showers and thunderstorms are
again expected to develop along the boundary Sunday afternoon
across central Kansas and move into northeast Oklahoma Sunday
night. Once again, a severe threat will accompany these storms as
well, with damaging winds and large hail the main threats. HEavy
rainfall will also be a concern, especially with the anomalously
high moisture content in place and the flow aloft being largely
parallel to the frontal boundary slowly moving southward.
This could lead to training of storms and high rainfall rates.
Currently the heaviest rainfall looks to stay mostly north and
east of the area, but could affect far northern parts or the
forecast areas along the Kansas and Missouri borders. Trends will
continue to be monitored by later shifts to evaluate the need for
a Flood Watch or not. Again, storm coverage and intensity is
expected to wane with southward extent Sunday night, as they
begin to interact with large scale subsidence associated with the
mid level ridge axis.
Cooler Canadian air will filter into the area behind the passing
frontal boundary, bringing a nice relief to the heat for a couple
of days. Clearing skies and light winds should allow for a couple
of cooler nights and pleasant, drier afternoons on Tuesday and
Wednesday. Several of the normally cooler locations could dip into
the mid to low 50s, especially Wednesday morning as the surface
high settles over the area. The relief will be short lived
however, as the upper ridge looks to build back overhead and bring
a return to the hot temperatures, though the humidity should be a
little lower than what we have experienced the last few days. The
forecast remains dry through the rest of the period after Monday
morning being removed from the stronger flow aloft through the
next week.
Bowlan
&&
.AVIATION...
(06Z TAFS)
Issued at 1230 AM CDT Sun Aug 13 2023
A few showers will be possible near the northeast Oklahoma and far
northwest Arkansas sites through mid morning. Scattered showers
and thunderstorms will likely develop this evening as a cold
front drops south into the area, with the northeast Oklahoma and
far northwest Arkansas sites again the most likely to be impacted
by this activity. VFR conditions will prevail outside of
thunderstorms.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 98 71 82 61 / 20 60 10 0
FSM 100 76 87 65 / 10 10 10 0
MLC 100 74 84 62 / 0 10 10 0
BVO 95 67 80 56 / 30 70 10 0
FYV 96 70 81 56 / 20 40 10 0
BYV 95 69 80 58 / 30 50 10 0
MKO 98 70 83 60 / 10 30 10 0
MIO 93 67 80 58 / 30 80 0 0
F10 99 70 82 59 / 10 30 10 0
HHW 99 75 90 65 / 0 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 8 PM CDT this evening for
OKZ054>068-070>076.
Excessive Heat Warning from noon today to 8 PM CDT this evening
for OKZ049-053.
AR...Heat Advisory from noon today to 8 PM CDT this evening for
ARZ019-020-029.
&&
SHORT TERM...10
LONG TERM....04
AVIATION...05Hazardous weather outlook, Aug 12, 5:11 PM CDT, 10 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 511 PM CDT Sat Aug 12 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-131015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 511 PM CDT Sat Aug 12 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Northeast Oklahoma and northwest Arkansas. ONSET...This evening. FLASH FLOOD. RISK...Limited. AREA...Near the Kansas and Missouri Borders. ONSET...This evening. HEAVY RAIN. RISK...Limited. AREA...Near the Kansas and Missouri Borders. ONSET...This evening. DANGEROUS HEAT. RISK...Significant. AREA...Eastern Oklahoma and west-central Arkansas. ONSET...Ongoing. DISCUSSION... Scattered thunderstorms to our west are expected to organize into a cluster of storms later this evening and spread into eastern Oklahoma and eventually into northwest Arkansas. The greatest potential for severe storms tonight is expected to be near the Kansas border across northeast Oklahoma where wind gusts to around 70 mph and large hail will be possible. Heat index values of 105 to 114 continue across southeast Oklahoma late this afternoon with lesser values to the north. These conditions will slowly improve as we move through the evening hours. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Sunday through Friday. SUNDAY...Severe Thunderstorm Potential...Dangerous Heat Potential... Heavy Rain Potential. MONDAY THROUGH WEDNESDAY...No Hazards. THURSDAY AND FRIDAY...Dangerous Heat Potential. EXTENDED DISCUSSION... Dangerous heat is expected again on Sunday across much of eastern Oklahoma and west-central Arkansas. A cool front will provide relief from the heat to start the work week. Isolated thunderstorms remain possible thru the day on Sunday across northeast Oklahoma and northwest Arkansas. Storm chances increase on Sunday evening in this area in association with a cool front. There is an elevated risk of severe storms with damaging winds and hail the main threats. This threat will be greatest closer to the Kansas and Missouri borders. A quieter weather pattern is expected behind the front for this upcoming week. weather.gov/tulsa contains additional information.
The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 3:38 AM CDT | Special Weather Statement | TSA | Craig, Ottawa | 52 min |
| Aug 13, 4:04 AM CDT | Special Weather Statement | TSA | Delaware | 41 min |
| Aug 13, 1:38 PM CDT | Flood Watch | TSA | Craig, Delaware, Mayes, Ottawa | 17 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.